Euglisemic diabetic ketoacidotic coma caused by dapagliflozin

Am J Emerg Med. 2018 Nov;36(11):2136.e1-2136.e2. doi: 10.1016/j.ajem.2018.08.054. Epub 2018 Aug 21.

Abstract

Diabetic ketoacidosis (DKA) is a serious and potentially life-threatening acute complication of diabetes mellitus (DM). Sodium-glucose co-transporter-2(SGLT-2) inhibitors are new orally administered antihyperglycemic agents. These agents are related with rarely seen euglycemic diabetic ketoacidosis (eDKA) cases, which are difficult to diagnose in emergency department (ED) because of absence of an evident hyperglycemia and may result with potentially dangerous outcomes if missed. In this study, we present a clinical case of a patient, admitted to ED with altered mental status after SGLT2 inhibitor dapagliflozin administration.

Keywords: Coma; Dapagliflozin; Euglycemic DKA; SGLT-2 inhibitors.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Benzhydryl Compounds / adverse effects*
  • Blood Glucose
  • Diabetes Mellitus, Type 2 / complications
  • Diabetes Mellitus, Type 2 / drug therapy*
  • Diabetic Coma / chemically induced*
  • Diabetic Coma / complications
  • Diabetic Ketoacidosis / chemically induced*
  • Diabetic Ketoacidosis / complications
  • Female
  • Glucosides / adverse effects*
  • Humans
  • Sodium-Glucose Transporter 2 Inhibitors / adverse effects*

Substances

  • Benzhydryl Compounds
  • Blood Glucose
  • Glucosides
  • Sodium-Glucose Transporter 2 Inhibitors
  • dapagliflozin